Hail, Torrance
- When
- August 20, 6:05 PM MST to 6:10 PM MST
- Where
- Torrance County, 1 mi S of Moriarty
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.986, -106.050
Slight hail damage to vehicle.
A line of thunderstorms that developed along the eastern slopes of the Sandia Mountains shifted eastward into the Estancia Valley before sunset on the 20th. Light accumulations of predominately pea to dime size hail were reported along Interstate 40 near Moriarty.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A line of thunderstorms that developed along the eastern slopes of the Sandia Mountains shifted eastward into the Estancia Valley before sunset on the 20th. Light accumulations of predominately pea to dime size hail were reported along Interstate 40 near Moriarty. The largest hail impacted the area just south of Moriarty. Quarter size hail damaged at least one vehicle in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 20, 4:36 PM MST, 1 hour 29 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 536 PM MDT SAT AUG 20 2016 .AVIATION... 00Z TAF CYCLE Main aviation weather concern this evening is potential thunderstorm impacts at KABQ, KAEG, and KLVS where MVFR conditions are possible with small hail and wind gusts between 30-40kts. Otherwise, VFR conditions are forecast to persist overnight. MVFR cigs may develop overnight at KLVS, KROW and/or KTCC, but forecaster confidence too low to include in TAFs. Sunday afternoon is looking more active than this afternoon, with potential for thunderstorm impacts at just about any TAF site although the best chances will be at KLVS and KSAF. 11 && .PREV DISCUSSION...310 PM MDT SAT AUG 20 2016... .SYNOPSIS... Showers and thunderstorms will be most numerous over the western two thirds of the state tonight, Sunday and into Monday. Locally heavy rainfall will be possible with some of the activity although showers and storms may be faster moving by Monday. There may be a downtick in rain chances Tuesday then an increase Wednesday into Thursday as another cold front plunges through the eastern plains. A disturbance swinging eastward from the Great Basin near the end of next week will keep storms in the forecast. High temperatures will be near to below average for most locales next week. && .DISCUSSION... Showers and storms developed over the higher terrain of the west and north again today, and just getting going over the south central and central highlands. Movement is diverse, with more of a southerly motion with the northern and western NM cells, and the cells in the south central trending towards the east. As suspected the east for the most part remains too stable for the moment to support convection, although it's starting to erode away as the afternoon progresses and some existing cells may drift towards the Pecos Valley. Not confident if there will be a blanket of low clouds tonight in the southeast/east central or along the east slopes of the central mt chain as low clouds were spottier than expected this morning in the wake of the front. Sunday and Monday may be more active but models don't inspire much confidence in the upper air pattern and how the weak upper trough progress early next week. Didn't modify the pops for that period much due to the uncertainty, which are focused from the southwest mountains to the central mountain chain. While storm motion to be rather slow Sunday, it is forecast to pick up from west to east Monday and moreso Tuesday. However, locally heavy rain will be a concern Sunday into Monday. The upper trough position Tuesday now hints the northwest and southwest portions of the forecast area will be favored for rain, which is a change from the previous indications. Another cold front is forecast to plunge into the eastern plains Wednesday and Wednesday night, so the central and east look to be highlighted then. The front pushes toward the Continental Divide so Thursday may see a similar pattern of showers and storms as today. Upper high center is progged to build to our west late next weekend but showers and storms will continue to roam the region. High temperatures next week will be near to below average for most locales. && .FIRE WEATHER... In the wake of the back door cold front that pushed south and west overnight and early this morning, stable conditions were found across the eastern plains, allowing the focus for showers and thunderstorms across the western 2/3rds of the state. Storms were generally moving toward the south and southeast around 10 mph. If enough destabilization occurs, some storms may move over the high plains late this aftn or this evening. Locally heavy rain remains possible. Overnight RH recoveries will be excellent for all but the far northwest corner where fair to good recoveries will prevail. Sunday looks to be a bit more active than today overall, but still focused across western and central NM. Heavy rain will remain a concern. Monday and Tuesday will be tricky in terms of how much convection will occur. Yesterday, models indicated a sharp trough crossing the state on Tuesday night and Wednesday. Today, though the timing is similar, models are showing a much flatter trough. Thus, instead of continuously pulling moisture up from the south, westerly flow before and during the trough passage will actually bring in drier air. Therefore, Monday and Tuesday do not appear to be as active as indicated yesterday. Since models have been flip-flopping, confidence is fairly low at this time, especially since added lift from the trough passage mainly Tuesday, could help initiate storms, and mid level dry air could allow for some strong storms to develop. What storms do form will continue to favor the western 2/3rds of the state. Behind the trough passage, another back door front will slide down the plains Wednesday and Wed night. This will increase potential for storms across the east. The front should at least squeak through the gaps of the central mountain chain as it pushes westward early Thursday. Thursday and Friday should remain very active with low level moisture in southeasterly flow is advected into the area. Temperatures should largely remain below normal throughout the week. Ventilation rates will begin to improve on Sunday, though some spotty poor ventilation will persist across western and central NM. Vent rates will continue to increase Monday and Tuesday with nearly all areas seeing excellent ventilation Tuesday. The back door front will lower vent rates on Wednesday into the poor category across and just east of the Sangre de Cristo Mtns. Good or better vent rates should finish out the work week. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 503 AM MDT SAT AUG 20 2016 NMZ501>540-211200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 503 AM MDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL DEVELOP IN THE AREA FROM CATRON COUNTY NORTHEASTWARD ALONG THE CONTINENTAL DIVIDE INTO THE NORTHERN MOUNTAINS THIS AFTERNOON AND EVENING. SLOW STORM MOTIONS MAY RESULT IN LOCALIZED AREAS OF FLOODING...ESPECIALLY NEAR RECENT BURN SCARS...STEEP TERRAIN...AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE SUNDAY OVER MUCH OF WESTERN AND CENTRAL NEW MEXICO. SLOW STORM MOTIONS MAY RESULT IN LOCALIZED AREAS OF FLOODING...ESPECIALLY NEAR RECENT BURN SCARS...STEEP TERRAIN...AND URBAN AREAS. AN ACTIVE PATTERN MAY CONTINUE INTO MONDAY AND TUESDAY HOWEVER CONFIDENCE IS LOW AT THIS TIME. ANOTHER BACK DOOR COLD FRONT MAY ARRIVE LATE WEDNESDAY...WHICH WILL RECHARGE MOISTURE FOR MORE LOCALLY HEAVY RAINFALL BY LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. GUYER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT SAT AUG 20 2016
NMZ504-210015-
NORTHWEST HIGHLANDS-
550 PM MDT SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 615
PM MDT...
AT 549 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF CUBA. THIS STORM WAS MOVING TOWARD THE SOUTH AT
10 TO 15 MPH.
DIME SIZE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TORREON NAVAJO MISSION.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3599 10694 3588 10690 3587 10691 3579 10689
3577 10689 3577 10720 3598 10713
TIME...MOT...LOC 2349Z 240DEG 0KT 3592 10704
KJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 648 PM MDT SAT AUG 20 2016 NMZ522-523-210130- ESTANCIA VALLEY-CENTRAL HIGHLANDS- 648 PM MDT SAT AUG 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...NORTH CENTRAL TORRANCE AND SOUTHEASTERN SANTA FE COUNTIES UNTIL 730 PM MDT... AT 647 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLINES CORNERS...OR 15 MILES EAST OF MORIARTY. THIS STORM WAS MOVING TOWARD THE SOUTHEAST AT 10 TO 15 MPH. DIME SIZE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLINES CORNERS. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 40 BETWEEN MILE MARKERS 203 AND 222. HIGHWAY 285 BETWEEN MILE MARKERS 239 AND 260. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. && LAT...LON 3515 10558 3487 10558 3487 10593 3516 10593 TIME...MOT...LOC 0047Z 240DEG 0KT 3502 10576 KJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
653 PM MDT SAT AUG 20 2016
NMZ521-522-210145-
ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-
653 PM MDT SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BERNALILLO AND
NORTHWESTERN TORRANCE COUNTIES UNTIL 745 PM MDT...
AT 653 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHILILI...OR 9 MILES SOUTHWEST OF MORIARTY...MOVING SOUTHEAST
AT 10 TO 15 MPH.
PENNY SIZE HAIL AND HEAVY RAIN BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORIARTY...CHILILI...ESCABOSA AND MCINTOSH.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 196 AND 202.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3492 10631 3498 10623 3503 10593 3487 10593
3479 10617
TIME...MOT...LOC 0053Z 323DEG 14KT 3492 10618
KJThe Albuquerque radar (KABX), 73 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
1 hail. Local standard time, as filed.
Slight hail damage to vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647326.